Dextromethorphan (DXM) Abuse: Part 2

Dextromethorphan (dxm) abuse part 2

Dextromethorphan or DXM is one of the main ingredients found in over 120 over the counter medications, particularly, cough syrups. It has a high potential for abuse simply due to the ease of acquisition and its low cost. As DXM abuse is becoming more popular, especially in individuals under 25, it is important to recognise the signs of a user and an overdose, and furthermore, how a user can be helped.

Signs of a DXM User

It appears that there are two types of DXM users. The first type of user tends to be very secretive who keeps to themselves and is often very private. This user most likely gets high alone at night and then sleeps for most of the day. The second type of user is completely the opposite; they are lively and enjoy partying. They commonly get high with other dextromethorphan abusers and party until the sun comes up.

Signs of use include loss of interest in school or work, poor hygiene, hostile behaviour, easily irritated, frequent trips to the drug or grocery store, and multiple boxes or bottles of medication. Many abusers will experience severe headaches, stomach cramps, problems with urination, and fevers.

Overdose on DXM

When a person is overdosing on dextromethorphan they may appear to be overly intoxicated and have a fever, numbness of toes and fingers, and facial redness. The abuser may have lost all muscle coordination, stagger, and experience visual distortions, hyperactivity, restlessness, shallow breathing, vomiting, irritability, changes in heartbeat, seizures, and coma; an overdose can be fatal. At the highest levels of overdose, the user may have lost their ability to move their arms and legs and to talk; they may suffer a stroke causing permanent brain damage. If the abuser has combined Dextromethorphan with any kind of depressants, including alcohol, they may develop serotonin syndrome; a potentially life-threatening adverse drug reaction that may occur following drug abuse.

As the abuser is often not only feeling the effects of the DXM, but the other ingredients found in the medication, they may overdose on multiple things at one. Overdose on phenylpropanolamine can cause hallucinations, seizures, dizziness, and slow breathing, tremors, and slowed breathing. Taking antihistamines at high levels can cause convulsions, hallucinations, and coma. Overdosing on acetaminophen can cause sweating, diarrhea, cramps, convulsions, coma, blood in the urine, and black stools. Ibuprofen at very high doses can cause convulsions, blurred vision, black stools, tight chest pain, psychosis, eye pain, nosebleeds and faintness.

Withdrawal from DXM and Treatment

Very few studies on dextromethorphan withdrawal have been done. At this time, what is known is that the physical withdrawal appears to be much less than other medication withdrawals. The user may feel restlessness, muscle aches, bone aches, insomnia, diarrhea, vomiting, and cold flashes. Those who have developed serious health issues as a result of their use may need medical attention. The psychological dependence on dextromenorphan appears to be the most difficult aspect to overcome. Many DXM abusers suffer from depression or ADD which led them to use.

Addiction to OTC Medications

Many DXM abusers have developed a dependence and an addiction to the OTC medication. These individuals should seek treatment. Some abusers may go through a detoxification; others may be given withdrawal medications. This will depend on the individual person and the severity of their addiction. Abusers who have undergone treatment at rehabilitation centers have had profound positive effects.

Dextromethorphan abuse is continually on the rise; it is important to become and stay informed about this potentially harmful OTC medication. Anyone who may be dependent can get help.

Dextromethorphan (DXM) Abuse: Part 1